Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Letter to the Editor
2009:75:3;309-310
doi: 10.4103/0378-6323.51273
PMID: 19439893

Finasteride-induced gynecomastia

Parvin Mansouri, Susan Farshi, Farid Safar
 Department of Dermatology, Imam Hospital, Tehran University of Medical Sciences, Tehran, Iran

Correspondence Address:
Susan Farshi
Department of Dermatology, Imam Hospital, Tehran University of Medical Sciences, Tehran
Iran
How to cite this article:
Mansouri P, Farshi S, Safar F. Finasteride-induced gynecomastia. Indian J Dermatol Venereol Leprol 2009;75:309-310
Copyright: (C)2009 Indian Journal of Dermatology, Venereology, and Leprology

Sir, Finasteride has successfully been used for treatment of male androgenetic alopecia. [1] Gynecomastia is a rare adverse effect of this drug, which has been reported by some authors, especially at the dose of 5mg/d; [2] few authors have also reported of this complication with 1mg/d finasteride. [1] We also observed the same adverse effect in two patients receiving orally 1mg/d finasteride.

Case 1: A 19- year-old man affected by male pattern hair loss (MPHL) received finasteride, 1 mg/d for 8 months. Seven months later, he presented with a painful enlargement of his left breast, with no evident nodules at palpation. On sonography, there was diffuse increase in breast tissue, without any abnormal mass or parenchymal distortion [Figure - 1]. Axillary lymph nodes were normal. Laboratory evaluations including testosterone, free testosterone, luteinizing hormone, dehydroepiandrosterone, and prolactin were within normal range. Dihydrotestosterone level was 135 µg/ 100 mL (normal, 133-441). Follicle-stimulating hormone was 1.1 IU/L (normal, 1.4-10.5). 17-hydroxyprogesterone level was elevated at 3.63 ng/mL (normal, 0.5-2.4). The result of semen analysis was normal. Liver function and thyroid function studies were normal. Any other causes of gynecomastia, including other drug-induced gynecomastia and breast cancer, were ruled out in this patient by endocrine consultation. Treatment was stopped, and 4 months later gynecomastia completely disappeared and laboratory tests returned to normal levels. Two months later, the patient was restarted on the finasteride regimen, 1 mg every alternate day, with no relapse of gynecomastia. Case 2: A 43-year-old man with male pattern hair loss (MPHL) presented with unilateral painful mammary enlargement that had developed 20 days after starting finasteride 1 mg/d. He presented with a gynecomastia of the right breast [Figure - 2], with no evident nodules at palpation. He also noticed a decrease in libido during treatment with finasteride. There was a history of opium use since 20 years, but he had stopped it 6 months before starting the finasteride regimen. Results of hormone studies were normal. He refused to undergo sonography or mammography. Treatment was stopped, and 3 months later the pain decreased, but after 7 months he still had the right breast enlargement.

Reduction in serum dihydrotestosterone is a theoretical cause of gynecomastia induced by finasteride. [3] Ferrando et al ., reported four cases of gynecomastia induced by 1 mg/d finasteride. All cases had unilateral gynecomastia and the symptoms disappeared after discontinuation of therapy. [1] Some authors have reported the occurrence of gynecomastia with the use of finasteride for benign prostatic hypertrophy. [2],[4],[5] A similar case of unilateral painful gynecomastia by using 1 mg/day finasteride has been reported by Wade and Sinclair. [3] Our both patients also presented with a unilateral painful gynecomastia, which showed complete resolution in one and partial resolution in the other after cessation of therapy, but Miller et al ., reported recurrent gynecomastia, with finasteride in treating benign prostatic hyperplasia. [5] Continued surveillance and close follow-up of cases on long-term treatments with finasteride are needed for better knowledge of real incidence of gynecomastia.

References
1.
Ferrando J, Grimalt R, Alsina M, Bulla F , Manasievka S. Unilateral gynecomastia induced by treatment with 1 mg of oral finasteride. Arch Dermatol 2002;138:543-4.
[Google Scholar]
2.
Voli R, Maccarini PA, Boni S, Chiodera P, Coiro V. Case report: Finasteride-induced gynecomastia in a 62- year old man. Am J Med Sci 1995;309:322-5.
[Google Scholar]
3.
Wade MS, Sinclair RD. Reversible painful gynecomastia induced by low dose finasteride (1 mg/day). Australas J Dermatol 2000;41:55.
[Google Scholar]
4.
Carlin BI, Seftel AD, Resnik MI, Findlay J. Finasteride induced gynecomastia. J Urol 1997;158:547.
[Google Scholar]
5.
Miller JA, Pramanik B, Gilhooly P. Waxing and waning gynecomastia: An indication of noncompliant use of prescribed medication. South Med J 1999;92:615-7.
[Google Scholar]

Fulltext Views
2,581

PDF downloads
283
Show Sections